preet asked in Science & MathematicsBiology · 1 decade ago

Hi i have this question for my test.if u can please answed this?

Chemical warfare agents have gotten quite a bit of attention lately. These chemicals irreversibly bind to the enzyme acetylcholinesterase (AChE) rendering it unable to perform its normal function. AChE is associated with the postsynaptic membrane where it normally degrades the neurotransmitter acetylcholine (ACh) after ACh binds with the postsynaptic receptors.

Briefly explain why someone exposed to chemical warfare agents could experience symptoms such as respiratory failure, paralysis, reduced vision, confusion, loss of hearing, etc

4 Answers

Relevance
  • Anonymous
    1 decade ago
    Best Answer

    ACh is a ubiquitous neurotransmitter. The only place I know for sure that AChE acts is at the motor end plate of skeletal muscle, but it more than likely is involved in many more places because of the prevalence of ACh.

    Since ACh is not being broken down we can conclude that ACh is accumulating in the synapse which means it will continue to trigger action potentials in it's target beyond the time it's supposed to stop.

    Motor nerves release ACh when an action potential reaches its terminal. ACh then spills out into the synapse and effects the muscle cell. This triggers the muscle to contract. If ACh is not being removed the muscle will continue to contract. So those infected with this chemical will experience tetanus, it's kind of like paralysis but your muscles are actually contracting and you have no control over them. Every muscle in your body will contract but nothing will move because they are fighting each other.

    I also know ACh is a big NT in the brain, and it also lowers heart rate. But I do not know for sure that AChE is the mechanism responsible for clearing the synapse of ACh in those areas. Assuming it is, I would add weird sensations of arousal and pleasure while you lose control of your muscles and you die of a massive heart attack.

    Source(s): muscle physiologist
  • Anonymous
    1 decade ago

    Hi. :)

    Like you said AChE degrades left over ACh and it clears the the post synaptic cleft.

    If left over neurotransmitters are not properly rid of, the acetylcholine builds up in excess in the synaptic cleft, leading to improper neurotransmission.

    This can lead to all those things you named. Death, asphyxiation.

    Hope this helps. :)

    Source(s): Many years of biology. 3rd year med student.
  • 1 decade ago

    without being able to completely send the message that it needs to for each of these functions, the person will have problems. some toxins target the skeletal muscles, of which the diaphragm is one, causing the diaphragm to stop moving and therefore, cutting off teh ability to take in and expel air.

    the optic nerve is a very large nerve. if this nerve fails in any way, it could lead to blurry vision or blindness.

    in the brain, the firing of the nerves gets cut down and neurotransmitters that are responsible for thinking, memory, etc. are impaired.

  • 1 decade ago

    Because they were exposed to chemical warfare agents.

Still have questions? Get your answers by asking now.